Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 86, NWS Lake Charles, LA

November 18, 2024Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 18, 2024, 11:41 PM CST for Avoyelles Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2024, 11:41 PM CST (05:41 UTC)
Expired
Nov 19, 2024, 12:03 AM CST
In force
22 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Avoyelles Parish, LA

The radar

The Ft Polk radar (KPOE), 117 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

139 
WFUS54 KLCH 190541
TORLCH
LAC009-190615-
/O.NEW.KLCH.TO.W.0086.241119T0541Z-241119T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1141 PM CST Mon Nov 18 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  East central Avoyelles Parish in central Louisiana...

* Until 1215 AM CST.

* At 1141 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Bordelonville, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Avoyelles Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3122 9176 3120 9173 3121 9170 3119 9168
      3117 9168 3116 9170 3114 9172 3112 9172
      3111 9170 3109 9171 3112 9188 3119 9188
      3123 9179
TIME...MOT...LOC 0541Z 262DEG 24KT 3116 9185 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Jones
1 follow-up statement
778 
WWUS54 KLCH 190603
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1203 AM CST Tue Nov 19 2024

LAC009-190613-
/O.CAN.KLCH.TO.W.0086.000000T0000Z-241119T0615Z/
Avoyelles LA-
1203 AM CST Tue Nov 19 2024

...THE TORNADO WARNING FOR EAST CENTRAL AVOYELLES PARISH IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

&&

LAT...LON 3122 9176 3120 9173 3121 9170 3119 9168
      3117 9168 3116 9170 3114 9172 3112 9172
      3111 9170 3109 9171 3112 9188 3119 9188
      3123 9179
TIME...MOT...LOC 0601Z 262DEG 24KT 3118 9168 

$$

Jones

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 18, 10:31 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 18, 10:31 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1031 PM CST Mon Nov 18 2024

...New UPDATE, MARINE...

.UPDATE...
Cold front now across Western Louisiana just east of POE and
between ORG and LCH. Tornado watch 711 for our region was
extended through 10 PM for Vernon and Rapides as the line of
thunderstorms nearly stalled. Radar showing the stronger
thunderstorms finally moving ahead of the frontal boundary from
AEX to just east of LCH, which is a good sign that the boundary
finally moving eastward. Still have a Slight Risk of servere
thunderstorms across the region overnight ahead of the cold front,
where damaging winds and a tornado will be possible.

Other updates included extending the Coastal Flood Advisory
through 6 AM CST Tuesday. Minor coastal flooding will continue
this evening through Tuesday morning, with tide levels between
1.50 and 2.00 feet MHHW at high tide.

08/DML

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 340 PM CST Mon Nov 18 2024

Latest sfc analysis shows low pressure located over srn KS with an
attendant cold front extending swd over ern OK/TX approaching the
wrn boundary of the forecast area, while high pressure centered
off the FL peninsula over the wrn Atlantic was ridging wwd across
the nrn Gulf/sern CONUS. The resultant tight gradient has led to
good srly winds across the area today, and the previously issued
Wind Advisory remains in effect for a short time longer. Water
vapor imagery shows a mid/upper-level low moving newd across the
srn Plains which is helping dig a trof over the cntl CONUS while
ridging is in place from the FL peninsula up the sern CONUS
Atlantic coast. The combination of these features has led to the
development of widespread showers/scattered storms across the
forecast area this afternoon, particularly the wrn 1/2 of the area
in closer proximity to the front. A few of the storms have begun
going severe as instability/CAPE increases and good shear
exists...and due to this activity, SPC has issued a Tornado Watch
for roughly the nwrn 1/3 of the forecast area through 02z/20L.

The ongoing activity will gradually spread ewd across the entire
forecast area, with the strongest convection along/just ahead of
the front which is progged to sweep into the forecast area towards
sunset. The front will progress ewd across the area through the
night, departing the far sern zones around sunrise. Look for the
potential for severe weather to continue through fropa as the
airmass ahead of the front continues to improve severe-wise, with
deepening moisture/increasing instability and CAPE to go along
with good shear. Biggest impediment to convective development
looks to be borderline lapse rates, especially over the sern
zones later tonight, along with diminishing dynamics as the low
aloft pushes newd away from the area. Precip will gradually end
from west to east this evening and overnight as drier air behind
the low/sfc front encroaches the region.

The remainder of the short term looks dry as a zonal flow aloft
left behind by the departing low turns more nwrly through mid-
week. A re-enforcing cold front is progged to slip through the
area Tuesday night/Wednesday morning with good CAA on Canadian
high pressure set to hold temps much cooler (highs Wednesday
generally stay in the 60s, while lows Wednesday night drop to the
lower 40s/some upper 30s for much of the area). The encroaching
cold air will also allow for breezy conditions to end the short
term, with nrly winds of 10-20 knots expected throughout the day.

25

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 340 PM CST Mon Nov 18 2024

Sfc high pressure/nwrly flow aloft will maintain the dry/cooler
conditions through at least Friday. By the weekend, the sfc high
is progged to shift ewd, allowing a warmer onshore flow to
develop...while Saturday highs may not generally reflect this
trend, we'll definitely see it for the rest of the weekend as wake
up temps Sunday morning are progged to be nearly 10 degrees warmer
(and similarly for daytime highs on Sunday).

Monday will see an increase in cloud cover as low-level moisture
further increases off the Gulf. Much of the area will see temps
push 80 degrees.

25

&&

.AVIATION...
(00Z TAFS)

Radar showing line of strong to severe thunderstorms from Jasper to
west of BPT. Expecting the strongest thunderstorms to affect BPT
between 00-04z, AEX/LCH between 01-05z, and LFT/ARA between 03-07z.
Predominate IFR ceilings with ceilings/visibilities intermittently
lowering to IFR with the stronger storms, along with variable
winds 20 kts gusts to 30+ knots. Thereafter, the surface trough
axis will allow for winds to diminish greatly, and slowly become
west to northwest through Tuesday morning, along with lifting
ceilings to VFR between 10-14z across the area, and clearing by
late morning/early afternoon.

08/DML

&&

.MARINE...

Showers and thunderstorms, some severe, will continue tonight
through early Tuesday morning along and ahead of a cold frontal
passage. Higher than normal tides will continue this evening into
early Tuesday morning, causing minor coastal flooding along
coastal Southeast Texas and Southern Louisiana. Behind the cold
front, the precipitation is expected to end, with winds becoming
northwest and diminishing behind the frontal passage. A stronger
cold front is expected to move through Wednesday, bringing
stronger offshore flow through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  77  52  66 /  80   0   0   0
LCH  62  79  55  69 /  80   0   0   0
LFT  68  80  55  70 /  80  10   0   0
BPT  58  79  55  71 /  80   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 6 AM CST Tuesday for LAZ073-074-241-
     252>254.

TX...Coastal Flood Advisory until 6 AM CST Tuesday for TXZ615-616.

GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ470-472.

     Small Craft Advisory until noon CST Tuesday for GMZ475.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...08

In the hours before

Special weather statement, Nov 18, 6:16 PM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
616 PM CST Mon Nov 18 2024

LAZ027-TXZ260-190045-
Vernon LA-Northern Newton TX-
616 PM CST Mon Nov 18 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN VERNON PARISH IN WEST
CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 645 PM CST...

At 616 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Anacoco to near Stringtown. Movement was east
at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesville, Newton, Anacoco, Toledo Bend Dam, Burkeville, New Llano,
Hornbeck, Hutton, Burr Ferry, Kurthwood, Stringtown, Wiergate, and
Evans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CST for southwestern
and west central Louisiana...and southeastern Texas.

&&

LAT...LON 3136 9300 3088 9347 3088 9354 3087 9356
      3083 9382 3118 9361 3117 9358 3119 9355
      3123 9354 3124 9356 3128 9353 3128 9344
      3133 9341 3137 9326
TIME...MOT...LOC 0016Z 252DEG 19KT 3126 9335 3091 9369

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones
Special weather statement, Nov 18, 10:59 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1059 PM CST Mon Nov 18 2024

LAZ142-143-152-242-243-190530-
Upper Vermilion LA-Southern Acadia LA-Northern Acadia LA-
Southern Jefferson Davis LA-Northern Jefferson Davis LA-
1059 PM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFFERSON DAVIS AND
SOUTHWESTERN ACADIA PARISHES THROUGH 1130 PM CST...

At 1059 PM CST, Doppler radar was tracking a strong thunderstorm near
Jennings, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crowley, Jennings, Welsh, Lake Arthur, Iota, Mermentau, Evangeline,
Morse, Maxie, Egan, Thornwell, Lyons Point, Estherwood, Roanoke, and
Midland.

This includes Interstate 10 in Louisiana between mile markers 55 and
86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3009 9282 3029 9282 3035 9231 3008 9227
TIME...MOT...LOC 0459Z 261DEG 25KT 3017 9265

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 6:16 PM CSTSpecial Weather StatementLCHVernon29 min
Nov 18, 7:04 PM CSTSpecial Marine WarningLCH26 min
Nov 18, 9:03 PM CSTSpecial Marine WarningLCH27 min
Nov 18, 10:59 PM CSTSpecial Weather StatementLCHAcadia, Jefferson Davis31 min
Nov 18, 11:07 PM CSTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis38 min
Nov 19, 12:00 AM CSTTornado WarningLCHAvoyelles15 min
Nov 19, 12:06 AM CSTSpecial Marine WarningLCH24 min
Nov 19, 12:39 AM CSTSpecial Marine WarningLCH36 min
Nov 19, 3:05 PM CSTSmall Craft AdvisoryLCH45 hr

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.